New Mexico, 2022

Hail and Damaging Winds in New Mexico, June 8, 2022

June 8, 2022 · NWS ABQ · 6 events in 3 counties and zones

Another backdoor cold front surged through eastern and central New Mexico early in the day on June 8, 2022, helping to reinforce the moisture that had been present all week across the plains and pushing it into the Rio Grande Valley. This backdoor cold front was responsible for the development of low stratus along the east slopes of the central mountain chain and areas eastward which generally…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Another backdoor cold front surged through eastern and central New Mexico early in the day on June 8, 2022, helping to reinforce the moisture that had been present all week across the plains and pushing it into the Rio Grande Valley. This backdoor cold front was responsible for the development of low stratus along the east slopes of the central mountain chain and areas eastward which generally prevented the development of thunderstorms across the plains. However, the increase in moisture along with an unstable atmosphere across the Rio Grande Valley did allow for thunderstorm development there. Weak wind shear though prevented long lasting severe thunderstorms. As such, any thunderstorms that did manage to become strong were generally short-lived. One report of quarter size hail was reported near San Ysidro while another large hail report was received near Cimarron Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 8, 12:42 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 8, 12:42 PM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
142 PM MDT Wed Jun 8 2022

.SYNOPSIS...
Scattered daytime showers and storms are forecast through Thursday
before high pressure strengthens over the area, leading to above
normal and even near record high temperatures going into the weekend.
Flash flooding of area burn scars is possible and a few strong to
severe storms can not be ruled out. Albuquerque may hit 100 degrees
for the first time this year on Saturday, while Roswell begins a long
string of 100-plus degree days. Daily rounds of showers and storms
will persist going into the weekend as well, but will trend down each
day with very little measurable rainfall expected. Temperatures will
trend back down a little closer to normal early next week as high
pressure weakens and westerly winds trend back up.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)...
A backdoor cold front has quickly moved through eastern NM this
morning and is now pushing through the gaps of the central mountain
chain as KABQ indicates a gusty east wind. Dewpoints are the
healthiest they've been all week as they sit in the mid to upper
50's behind the front (even at KABQ!). This increase in low-level
moisture was responsible for the development of low stratus along
and east of the central mountain chain, but the good news for
thunderstorm development is that they are eroding quickly - quicker
than some models were suggesting. This will allow the atmosphere to
destabilize, which is already underway as the latest SPC
mesoanalysis indicates MLCAPE of 1,000-3,000 J/kg focused across
southeast NM. Favorable upslope flow will allow for thunderstorm
development along the mountainous terrain first with storms then
tracking in an easterly direction onto the plains. While CAMs are
still widely different from one another and in poor agreement on how
widespread thunderstorms will be this evening and tonight, the
environment should still be supportive for strong to severe
thunderstorms with the southeast likely being most favored as
instability and shear are higher in this area.

Any thunderstorms this evening should taper off after midnight
although isolated activity may linger closer to sunrise. Today's
front will be reinforced likely from today's outflow, and the low-
level moisture will make a run westward toward the NM/AZ border.
This will have an impact on tomorrow's crop of storms as activity
perhaps becomes more scattered west of the RGV.  Still, dewpoint
depressions along and west of the Continental Divide will remain
large with dry thunderstorms being favored in this area. Most
widespread activity will of course still favor the east, and the
threat for strong to severe thunderstorms will remain. Instability
should be greater across the east compared to today, but directional
wind shear isn't quite as great as winds veer and become more
southerly rather than easterly. The area to watch for Thursday
though looks to be the northeast where perhaps a weak boundary sets
up across far SE CO. This boundary may provide better wind shear for
thunderstorms to work with, and SPC Day 2 Outlook also outlines this
area with a slight risk.

LONG TERM...(FRIDAY THROUGH WEDNESDAY)...
The upper high will build up to near 595dam at 500mb over west
central NM on Friday, with a continued drying of the atmosphere.
Moisture will be limited to the point of producing mostly dry
convection late Friday, favoring strong/erratic wind gusts and a few
dry lightning strikes. Temperatures will jump up Friday and be 5-15
degrees above normal areawide, possibly approaching daily record
values at a few sites. Look for more of the same on Saturday, with
daytime highs a degree or two higher than Friday's. The Albuquerque
Sunport is forecast to have it's first 100 degree day of the year on
Saturday, although that can't be ruled-out for Friday given a
forecast high temperature of 99 degrees. The upper high will begin to
shift south on Sunday as a west coast trough makes eastward progress
toward the Great Basin. This trend will bring the westerlies back to
northern NM on Sunday, with breezy conditions forecast by afternoon.
Another round of dry convection is possible Sunday afternoon, but may
be limited to the southern high terrain. The trough is forecast to
progress across the Intermountain West on Monday, bringing stronger
westerlies across the southern Rockies and northern NM and leading to
windy conditions. Temperatures will retreat a bit early next week
with lower pressure heights forecast before the upper high attempts
to rebuild over NM going into mid week.

15/11

&&

.FIRE WEATHER...
Increased low-level moisture will continue to support scattered
thunderstorms through late this evening and then again on Thursday.
Wetting precipitation will favor areas along and east of the central
mountain chain. Thunderstorms will also be possible west of the RGV,
but with larger dewpoint depressions, dry thunderstorms will be more
favored in this area, especially along and west of the Continental
Divide. A few thunderstorms across the east may become strong to
severe with large hail and strong winds. Overnight humidity
recoveries will remain good to excellent across the east while
remaining fair across the west through Friday morning. An area of
high pressure then builds over NM Friday through this weekend.
Temperatures will soar underneath this high with well above normal
high temperatures. Meanwhile, moisture values will decrease
underneath this high, and storm coverage will lessen each day with
coverage favoring the mountainous terrain. The high pressure then
looks to get suppressed early next week as westerly winds aloft pick
back up. This scours out any remaining moisture, and increasing wind
speeds may lead to critical fire weather conditions across much of
the area.

15

&&

.AVIATION...
18Z TAF CYCLE
A backdoor cold front continues to make its way through eastern NM
and is now pushing through the gaps of the central mountain chain as
indicated by the latest KABQ ob. Low clouds had been observed behind
this front, but those are now eroding. Low cigs with MVFR conditions
will continue along the east slopes through early this afternoon,
but the trend should continue to be erosion. Meanwhile, this primary
aviation hazard through this evening will be another round of
thunderstorms that will develop first across the high terrain between
19Z-21Z. These storms will move in an easterly direction where some
may turn strong to severe across the east. Large hail and gusty
winds will be the primary threats. A few thunderstorms will be
possible along and west of the RGV as well, but these will mainly be
dry thunderstorms with gusty and erratic downburst winds.
Thunderstorms across the east will persist through the late evening
hours, likely not tapering off until after 06Z. Low clouds may
redevelop tonight at locations such as KCAO, KTCC, and KCVS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  59  96  56  98 /   0   5   0   0
Dulce...........................  49  90  48  93 /  10  10   0   0
Cuba............................  54  90  54  91 /  30  20  10   0
Gallup..........................  54  93  52  94 /   0  10   0   0
El Morro........................  53  88  54  91 /  10  20   5  10
Grants..........................  52  91  52  94 /  20  30  10   5
Quemado.........................  54  90  56  92 /  10  30   5  10
Magdalena.......................  60  88  62  92 /  30  30  10   0
Datil...........................  56  87  57  90 /  30  40  10  10
Reserve.........................  49  94  49  96 /   5  30   5  10
Glenwood........................  61  97  61  99 /   0  20   5   5
Chama...........................  45  84  46  87 /  10  30  10   0
Los Alamos......................  60  85  61  90 /  40  30  10   0
Pecos...........................  56  88  58  90 /  40  40  20   0
Cerro/Questa....................  49  84  49  87 /  30  40  10  10
Red River.......................  43  79  44  81 /  40  50  20  10
Angel Fire......................  39  79  36  83 /  40  50  20  10
Taos............................  51  88  49  92 /  20  30  10   0
Mora............................  49  85  52  87 /  50  50  30  10
Espanola........................  59  91  58  97 /  20  30  10   0
Santa Fe........................  59  88  60  91 /  40  40  20   0
Santa Fe Airport................  57  91  56  95 /  30  30  10   0
Albuquerque Foothills...........  64  92  67  97 /  40  30  10   0
Albuquerque Heights.............  65  94  66  99 /  40  20  10   0
Albuquerque Valley..............  61  96  62 101 /  30  20   5   0
Albuquerque West Mesa...........  63  94  64  98 /  40  20   5   0
Belen...........................  62  96  62 101 /  20  20   5   0
Bernalillo......................  61  95  61 100 /  40  20  10   0
Bosque Farms....................  59  95  59 100 /  30  20   5   0
Corrales........................  61  95  62  99 /  40  20   5   0
Los Lunas.......................  60  95  59 101 /  30  20   5   0
Placitas........................  62  92  64  96 /  40  20  10   0
Rio Rancho......................  63  94  64  98 /  40  20   5   0
Socorro.........................  66  96  66 101 /  20  20  10   0
Sandia Park/Cedar Crest.........  59  87  62  91 /  40  30  10   0
Tijeras.........................  58  91  61  94 /  40  30  10   0
Edgewood........................  56  90  58  94 /  40  30  10   0
Moriarty/Estancia...............  52  92  52  94 /  40  30  20   0
Clines Corners..................  55  86  56  91 /  40  30  20   0
Mountainair.....................  57  89  59  93 /  30  30  10   0
Gran Quivira....................  59  89  61  92 /  30  30  20   0
Carrizozo.......................  64  92  65  94 /  20  30  10   5
Ruidoso.........................  56  84  60  86 /  30  40  20  20
Capulin.........................  55  84  54  87 /  40  50  30  10
Raton...........................  54  88  53  93 /  30  40  20  10
Springer........................  57  90  54  94 /  30  40  20  10
Las Vegas.......................  55  87  57  90 /  40  40  20   5
Clayton.........................  60  89  60  91 /  20  30  30  10
Roy.............................  59  86  58  92 /  30  30  30  10
Conchas.........................  64  95  62  98 /  40  20  30   5
Santa Rosa......................  62  92  62  96 /  50  30  20   0
Tucumcari.......................  64  96  64  99 /  30  10  20   0
Clovis..........................  62  92  65  98 /  30  10  10   0
Portales........................  64  94  66  98 /  30  10  10   0
Fort Sumner.....................  65  94  66 100 /  30  20  20   0
Roswell.........................  67  98  68 105 /  50  10   5   0
Picacho.........................  62  89  64  96 /  30  30  10   5
Elk.............................  59  87  61  92 /  30  30  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for the following zones...
NMZ214-215.

&&

In the hours before

Special weather statement, Jun 8, 2:32 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
332 PM MDT Wed Jun 8 2022

NMZ208-220-241-082200-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande
Valley-Southwest Mountains-
332 PM MDT Wed Jun 8 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN SOCORRO
COUNTY THROUGH 400 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Monticello. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Socorro County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3354 10738 3370 10751 3385 10735 3363 10716
TIME...MOT...LOC 2132Z 233DEG 3KT 3367 10738

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

34
Special weather statement, Jun 8, 2:40 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
340 PM MDT Wed Jun 8 2022

NMZ207-219-082215-
West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro
Area-
340 PM MDT Wed Jun 8 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
SANDOVAL COUNTY THROUGH 415 PM MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Marquez, or 24 miles northeast of Laguna Pueblo, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Sandoval County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3522 10716 3538 10726 3553 10701 3529 10686
TIME...MOT...LOC 2139Z 242DEG 9KT 3533 10713

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

34
Special weather statement, Jun 8, 2:44 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
344 PM MDT Wed Jun 8 2022

NMZ220-082215-
Lower Rio Grande Valley-
344 PM MDT Wed Jun 8 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
SOCORRO COUNTY THROUGH 415 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Placitas in Sierra County, or 21 miles northeast
of Monticello, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Socorro County.

This includes Interstate 25 between Mile Markers 103 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3355 10724 3356 10722 3356 10724 3361 10725
      3367 10723 3370 10723 3367 10693 3348 10701
      3348 10723
TIME...MOT...LOC 2143Z 185DEG 7KT 3354 10712

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

34
Special weather statement, Jun 8, 3:11 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
411 PM MDT Wed Jun 8 2022

NMZ208-220-241-082245-
San Agustin Plains and Adjacent Lowlands-Lower Rio Grande
Valley-Southwest Mountains-
411 PM MDT Wed Jun 8 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN SOCORRO
COUNTY THROUGH 445 PM MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles southwest of Bosque Del Apache Refuge, or 23 miles northeast of
Monticello, moving northwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Socorro County.

This includes Interstate 25 between Mile Markers 104 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3349 10691 3349 10724 3383 10748 3394 10719
      3366 10694
TIME...MOT...LOC 2210Z 154DEG 17KT 3368 10721

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

34

The radar

The Albuquerque radar (KABX), 45 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Sandoval

When
June 8, 3:28 PM MST to 3:31 PM MST
Where
Sandoval County, 0.89 mi SW of San Ysidro
Measured
1 in hail
Reported by
Public
Coordinates
35.550, -106.780

A member of the public near San Ysidro reported quarter size hail.

Thunderstorm Wind, Socorro

When
June 8, 3:40 PM MST to 3:45 PM MST
Where
Socorro County, 19.45 mi ENE of Lava
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.560, -106.650

A White Sands Missile Range Mesonet station southeast of Bosque del Apache measured a 59 mph thunderstorm wind gust.

Thunderstorm Wind, Socorro

When
June 8, 3:55 PM MST to 4:00 PM MST
Where
Socorro County, 21.91 mi E of Lava
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
33.490, -106.600

A White Sands Missile Range Mesonet station southeast of Bosque del Apache measured a 63 mph thunderstorm wind gust.

Thunderstorm Wind, Socorro

When
June 8, 4:25 PM MST to 4:30 PM MST
Where
Socorro County, 19.3 mi SSE of Kinney Wells
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.620, -106.600

A White Sands Missile Range Mesonet station southeast of Bosque del Apache measured a 59 mph thunderstorm wind gust.

Thunderstorm Wind, Socorro

When
June 8, 4:30 PM MST to 4:40 PM MST
Where
Socorro County, 11.07 mi S of Kinney Wells
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.710, -106.740

A White Sands Missile Range Mesonet station southeast of Bosque del Apache measured a 59 mph thunderstorm wind gust.

Hail, Colfax

When
June 8, 5:27 PM MST to 5:32 PM MST
Where
Colfax County, 3.1 mi WSW of Ute Park
Measured
1.25 in hail
Reported by
Public
Coordinates
36.540, -105.150

A member of the public along U.S. Highway 64 near Cimarron Canyon reported half dollar size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019617, 1019623, 1019624, 1019625, 1019626, 1019618.